Hail, Laramie
- When
- July 26, 2:45 PM MST to 3:15 PM MST
- Where
- Laramie County, 2 mi NNE of Cheyenne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.157, -104.805
Quarter size hail was reported two miles north of Cheyenne.
Late afternoon thunderstorms over Laramie County produced numerous reports of large hail, along with heavy rain and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon thunderstorms over Laramie County produced numerous reports of large hail, along with heavy rain and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 26, 2:24 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 324 PM MDT FRI JUL 26 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 316 PM MDT FRI JUL 26 2013 SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON UNDER ENERGETIC NORTHWEST FLOW. 21Z MESO-ANALYSIS SHOWS MLCAPES OF 500 TO 1000 J/KG UNDER LITTLE TO NO INHIBITION ALONG AND EAST OF THE LARAMIE RANGE...ALONG WITH 40 TO 50 KTS OF BULK SHEAR. SATELLITE LOOP FROM THIS MORNING SHOWED A WEAK FRONT REINFORCED BY OUTFLOW FROM OVERNIGHT CONVECTION MOVING SOUTH ACROSS THE EASTERN PLAINS...WHICH SINCE HAS STALLED ALONG THE LARAMIE RANGE. EAST TO SOUTHEAST FLOW BEHIND THIS BOUNDARY HAS EXTENDED UP A COUPLE THOUSAND FEET THROUGH THE DAY ACCORDING TO THE CYS VAD WIND PROFILE...SUGGESTING A FAIRLY DEEP LAYER OF UPSLOPE FLOW IS PRESENT. WITH CONTINUED INSOLATION...EXPECT THE ATMOS TO FURTHER DESTABILIZE AND FUEL CONVECTION MOVING SOUTHEAST OFF THE HIGH TERRAIN ATTM. THEREFORE...MADE FEW CHANGES TO THE UPDATE FROM EARLIER EXCEPT TO EXTEND POPS FOR ISOLATED THUNDER TO THE NORTHERN CWA BORDER THIS EVENING AS UPSTREAM CONVECTIVE DEVELOPMENT COULD HOLD TOGETHER. TODAYS ACTIVITY WILL DIMINISH STEADILY IN THE LATE EVENING AS THE ATMOS STABILIZES POST- CONVECTION AND AFTER SUNSET. UPSLOPE FLOW WILL PERSIST OVERNIGHT THOUGH...AND WILL LIKELY SEE LOW CLOUDS DEVELOP ACROSS THE EASTERN PLAINS IN THIS REGIME. LEFT FOG OUT OF THE FORECAST FOR NOW AS GUIDANCE DOES NOT INDICATE A FULL SATURATION OF THE LLVLS...AND ANY FOG FORMATION WILL LIKELY BE TIED TO ANY COLD POOLS LEFT IN THE WAKE OF TODAYS THUNDERSTORM ACTIVITY. A STRONGER WAVE WILL APPROACH FROM THE WEST TOMORROW...AND WILL MOVE OVERHEAD TOMORROW NIGHT. PRESSURE FALLS AHEAD OF THE WAVE WILL OCCUR OVER SOUTH CENTRAL WYOMING AND WILL RE-ENFORCE SOUTHEASTERLY UPSLOPE FLOW ACROSS THE EASTERN PLAINS THROUGH THE DAY. MOISTURE ADVECTION WILL CONTINUE IN THIS FLOW PATTERN...ALTHOUGH SLIGHTLY WARMER TEMPS ALOFT LOOK TO KEEP THE ENVIRONMENT SOMEWHAT CAPPED THROUGH THE AFTERNOON ALONG THE WY/NE BORDER AND POINTS EAST. THEREFORE...KEPT MAINLY ISOLATED TSTORM POTENTIAL HERE...WITH SCATTERED STORMS ONCE AGAIN TIED TO DEVELOPMENT OVER THE HIGH COUNTRY. THIS ACTIVITY COULD CONTINUE THROUGH THE NIGHT AS THE WAVE MOVES OVERHEAD AND DRAGS A WEAK SFC BOUNDARY THROUGH WESTERN PORTIONS OF THE CWA. FOR SUNDAY...MODELS SHOW A MARKED INCREASE IN DEEP LAYER MOISTURE ALONG WITH AN EVEN MORE POTENT SHORTWAVE FEATURE MOVING ACROSS THE CO/WY BORDER. EXPECTING MORE WIDESPREAD ACTIVITY BEGINNING SUNDAY MORNING AND CONTINUING THROUGH MUCH OF THE DAY. TEMPERATURES WILL BE A FEW DEGREES COOLER FROM TODAY AND TOMORROW AS RATHER THICK CLOUD COVER WILL PERSIST. PWATS ARE FORECAST TO RISE TO AN INCH OR MORE...SO CONCERN FOR FLOODING WILL INCREASE AS SOILS ACROSS SOME OF THE AREA WILL BE EXPERIENCING RAIN OVER THE NEXT COUPLE OF DAYS AND COULD BE QUITE SATURATED BY SUNDAY. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 316 PM MDT FRI JUL 26 2013 THE 12Z MEDIUM RANGE MODEL GUIDANCE HAS CHANGED LITTLE FROM PAST RUNS...WITH THE CENTER OF THE BROAD SCALE UPPER RIDGE NEARLY STATIONARY OVER ARIZONA AND NEW MEXICO THROUGH MOST OF NEXT WEEK. SUBTROPICAL/MONSOON MOISTURE WILL CONTINUE TO STREAM AROUND THE TOP OF THE RIDGE INTO THE FORECAST AREA...WITH SEVERAL EMBEDDED SHORTWAVES RIDING WEST TO EAST IN THE WESTERLIES ALOFT. PRECIP WATER VALUES WILL RANGE FROM 0.75 WEST OF LARAMIE RANGE TO 1.25 INCHES EAST MONDAY AND TUESDAY WHEN CONVECTIVE COVERAGE PEAKS. LOCALLY HEAVY RAIN WILL BE A CONCERN...HOWEVER PROJECTED STORM MOTIONS OF 10-20 KT SHOULD LIMIT THE FLOODING POTENTIAL. BETTER SHOWER/TSTORM CHANCES WILL SHIFT NORTH AND EAST FOR THE REMAINDER OF THE WEEK AS MOISTURE ALOFT DECREASES SOMEWHAT. A SURFACE FRONT WILL BE SLOWLY DRIFTING SOUTH ACROSS WYOMING AND WESTERN NEBRASKA. TEMPERATURES NEXT WEEK WILL AVERAGE NEAR SEASONAL NORMALS WITH HIGHS IN THE 80S AND LOWS IN THE 50S TO AROUND 60. MOUNTAIN AND HIGH VALLEY LOCATIONS WILL BE ABOUT 10 DEGREES COOLER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 1131 AM MDT FRI JUL 26 2013 ISOLATED TO SCATTERED TSTORMS WILL DEVELOP ALONG AND NEAR THE LARAMIE RANGE EARLY AFTERNOON AND MOVE SOUTHEAST ONTO THE PLAINS AND FAR WESTERN NEBRASKA PANHANDLE LATE AFTERNOON AND EVENING. TERMINALS THAT MAY BE IMPACTED INCLUDE LAR...CYS...BFF AND SNY BETWEEN 20Z AND 04Z WITH VCNTY TSRA. MAIN HAZARDS WILL BE TURBULENCE...WIND GUSTS TO 40 KT...HAIL AND BRIEF PERIODS OF MVFR VSBY IN HEAVY RAIN. SURFACE WINDS OUTSIDE THE CONVECTION WILL BE VARIABLE 5 TO 15 KT. && .FIRE WEATHER... ISSUED AT 316 PM MDT FRI JUL 26 2013 FIRE CONCERNS ARE EXPECTED TO REMAIN LOW THROUGH THE WEEKEND WITH MONSOONAL MOISTURE BRINGING GOOD CHANCES FOR WETTING RAINS OVER MUCH OF THE DISTRICT. IN ADDITION...MINIMUM HUMIDITIES WILL REMAIN ABOVE 20 PERCENT THROUGH THIS TIME AND WINDS WILL STAY RELATIVELY LIGHT OUTSIDE OF ANY THUNDERSTORM ACTIVITY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RJM LONG TERM...JAMSKI AVIATION...JAMSKI FIRE WEATHER...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1125 AM MDT FRI JUL 26 2013 WYZ101>119-271730- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1125 AM MDT FRI JUL 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE MOUNTAINS AND WILL MOVE TO THE SOUTHEAST ACROSS NEARBY VALLEYS AND INTO THE EASTERN PLAINS THROUGH THE EVENING. BRIEF MODERATE RAIN...GUSTY WINDS UP TO 45 MPH AND SMALL HAIL WILL ACCOMPANY MOST STORMS...ALTHOUGH A FEW STORMS EAST OF THE LARAMIE RANGE WILL BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR LOCATIONS EAST OF THE LARAMIE RANGE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-271730- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1125 AM MDT FRI JUL 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN THE NEBRASKA PANHANDLE AND WILL MOVE SOUTHEAST ACROSS THE AREA THROUGH THE EVENING. BRIEF MODERATE RAIN...GUSTY WINDS UP TO 45 MPH AND SMALL HAIL WILL ACCOMPANY MOST STORMS. THERE IS A CHANCE FOR A FEW STORMS TO PRODUCE LARGE HAIL FROM SCOTTS BLUFF TO KIMBALL COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 232 PM MDT FRI JUL 26 2013 WYZ106>108-117-118-262115- CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 232 PM MDT FRI JUL 26 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE...NORTHERN LARAMIE AND EXTREME SOUTHWESTERN GOSHEN COUNTIES UNTIL 315 PM MDT... AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BORDEAUX...OR 10 MILES SOUTHWEST OF WHEATLAND...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHUGWATER... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 44 AND 74. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY...ESPECIALLY IN THOSE LOCATIONS WHICH RECEIVED 2 TO 3 INCHES OF RAIN WEDNESDAY NIGHT. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4172 10459 4156 10497 4191 10519 4199 10494 TIME...MOT...LOC 2031Z 325DEG 16KT 4191 10502 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 320 PM MDT FRI JUL 26 2013 WYZ106>108-117>119-262200- CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST LARAMIE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 320 PM MDT FRI JUL 26 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...NORTHERN LARAMIE AND SOUTHWESTERN GOSHEN COUNTIES UNTIL 400 PM MDT... AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHUGWATER...OR 25 MILES SOUTH OF WHEATLAND...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITAKER... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 29 AND 62. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. FLASH FLOODING IS MORE LIKELY IN THE AREA SOUTH OF CHUGWATER WHICH RECEIVED VERY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES WEDNESDAY NIGHT. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4154 10441 4138 10487 4176 10500 4186 10481 TIME...MOT...LOC 2118Z 322DEG 15KT 4169 10483 TJT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT FRI JUL 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 10 N CHEYENNE 41.29N 104.79W
07/26/2013 E0.50 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 345 PM MDT FRI JUL 26 2013 WYZ117-118-262230- CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 345 PM MDT FRI JUL 26 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF NORTH CHEYENNE...OR 11 MILES NORTH OF CHEYENNE...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHEYENNE... NORTH CHEYENNE... ARCHER EXIT... HILLSDALE... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 365 AND 380. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND 29. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4120 10442 4101 10460 4116 10481 4143 10491 TIME...MOT...LOC 2145Z 315DEG 14KT 4129 10481 TJT
The Cheyenne radar (KCYS), 1 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
33 hail. Local standard time, as filed.
Quarter size hail was reported two miles north of Cheyenne.
Quarter size hail was reported five miles north of Cheyenne.
Quarter size hail was reported 10 miles north of Cheyenne.
Quarter to half dollar size hail was reported 10 miles north of Cheyenne.
Quarter size hail was reported seven miles northeast of Cheyenne.
Quarter to ping pong ball size hail was observed two miles north of Cheyenne.
Penny to quarter size hail was reported 12 miles north of Cheyenne.
Half dollar to hen egg size hail was reported 10 miles north of Cheyenne.
Golf ball size hail was reported six miles north of Cheyenne. The hail shredded leaves off trees, dented a vehicle and damaged shingles. The hail was a white conglomerate of pea size hailstones.
Golf ball size hail was reported seven miles northwest of Cheyenne.
Golf ball size hail was reported eight miles north of Cheyenne.
Golf ball size hail was observed five miles north of Cheyenne.
Quarter to ping pong ball size hail was reported in east Cheyenne.
Ping pong ball size hail was reported at Yellowstone Road and Riding Club Road in north Cheyenne.
Golf ball size hail was reported four miles northwest of Cheyenne.
Quarter size hail was observed five miles east of Cheyenne.
Mostly pea to half dollar size hail, with a few golf ball to hen egg size stones was reported two miles north of Cheyenne.
Golf ball size hail shattered vehicle windows at Yellowstone Road and Ridley Road north of Cheyenne.
Quarter size hail was reported at Frontier Park in Cheyenne.
Quarter to half dollar size hail was reported two miles northwest of Cheyenne.
Quarter size hail was reported in east Cheyenne.
Quarter to half dollar size hail was reported just north of Cheyenne.
Quarter size hail was reported in east Cheyenne.
Quarter to ping pong ball size hail was observed at NWS Cheyenne.
Quarter size hail was reported four miles east of Cheyenne.
Ping pong ball to hen egg size hail was reported 10 miles north of Cheyenne.
Quarter to golf ball size hail was reported in Cheyenne.
Golf ball size hail was reported in Cheyenne.
Quarter to ping pong ball size hail was reported in east Cheyenne.
Half dollar size hail was reported in east Cheyenne.
Golf ball size hail was reported three miles southeast of Cheyenne.
Ping pong ball size hail was reported about a mile east of the Cheyenne Airport.
Half dollar size hail was reported about three miles east of the Cheyenne Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456067, 456068, 456069, 456070, 456071, 456072, 456073, 456074, 456075, 456076, 456077, 456078, 456079, 456080, 456081, 456082, 456083, 456101, 456084, 456085, 456086, 456087, 456102, 456103, 456104, 456105, 456106, 456107, 456108, 456109, 456110, 456111, 456112.